Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Wichita, KS

March 30, 2013Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 2013, 3:05 PM CDT for Allen County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2013, 3:05 PM CDT (20:05 UTC)
Expired
Mar 30, 2013, 3:45 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:34 PM CDTHAIL 1.253 N Moran, KSOBSERVER REPORTED QUARTER TO HALF DOLLAR SIZED HAIL BETWEEN MORAN AND MILDRED WITH PEA SIZE HAIL COVERING THE GROUND IN MORAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS53 KICT 302005
SVRICT
KSC001-302045-
/O.NEW.KICT.SV.W.0005.130330T2005Z-130330T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SAT MAR 30 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...

* UNTIL 345 PM CDT

* AT 301 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF COLONY...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MORAN AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
      3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2006Z 301DEG 18KT 3800 9523

HAIL...1.00IN
WIND...60 MPH

$$

JAKUB
3 follow-up statements
670 
WWUS53 KICT 302016
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SAT MAR 30 2013

KSC001-302045-
/O.CON.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
316 PM CDT SAT MAR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 345 PM CDT...

AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES 
NORTHWEST OF MORAN...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MORAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
      3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2016Z 301DEG 18KT 3798 9519

HAIL...1.00IN
WIND...60 MPH

$$

DARMOFAL
880 
WWUS53 KICT 302026
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SAT MAR 30 2013

KSC001-302045-
/O.CON.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
326 PM CDT SAT MAR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 345 PM CDT...

AT 324 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF 
MORAN...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MORAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
      3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2026Z 301DEG 18KT 3795 9515

HAIL...1.00IN
WIND...60 MPH

$$

DARMOFAL
286 
WWUS53 KICT 302045
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SAT MAR 30 2013

KSC001-302055-
/O.EXP.KICT.SV.W.0005.000000T0000Z-130330T2045Z/
ALLEN KS-
345 PM CDT SAT MAR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3781 9508 3781 9509 3797 9539 3804 9533
      3804 9508 3803 9507 3782 9507
TIME...MOT...LOC 2026Z 301DEG 18KT 3795 9515

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:23 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 30, 2:23 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SAT MAR 30 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 219 PM CDT
SAT MAR 30 2013

WEAK LOW-LEVEL CONVERGENCE AND INCREASED DIURNAL INSTABILITY WILL
LEAD TO A FEW THUNDERSTORMS THIS AFTERNOON/EVENING ALONG/E OF THE KS
TURNPIKE. INSTABILITY HAS RECOVERED WELL IN THAT AREA SINCE LAST
NIGHTS CONVECTION. ANY STORMS THAT FORM IN THIS AREA AND TIMEFRAME
COULD BE STRONG-SEVERE GIVEN CAPE/SHEAR COMBO. THIS ACTIVITY
SHOULD PUSH OUT OF THE FAR SOUTHEAST KS COUNTIES BY MID EVE. A
TRAILING STRONGER SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES THIS
AFTERNOON...WILL SWEEP ACROSS THE NORTHERN/CENTRAL PLAINS TONIGHT.
STRONG POST-FRONTAL LIFT WILL WORK ON REMNANT MOISTURE AND WE
HAVE INCREASED CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS IN
OUR AREA ALTHOUGH INSTABILITY WILL BE LESSENING.

SUNDAY STILL LOOKS DRY AND MILD BEHIND THIS SHORTWAVE WITH CONTINUED
SPRINGLIKE TEMPERATURES. LATE SUNDAY...A POLAR VORTEX WILL MOVE
SOUTHEASTWARD OUT OF SOUTH CENTRAL CANADA REACHING THE NORTHEAST
CONUS BY TUESDAY. THE ASSOCIATED SURGE OF MUCH COLDER AIR WILL
ARRIVE IN OUR FORECAST AREA LATER SUNDAY NIGHT INTO
MONDAY...PERSISTING INTO TUESDAY. PRECIPITATION CHANCES STILL APPEAR
WARRANTED FOR MAINLY MONDAY INTO TUESDAY...AS FRONTOGENESIS/LIFT
OCCURS WITHIN A MID-LEVEL BAROCLINIC ZONE. CHANCES FOR RAIN MAY
END AS A RAIN/SNOW MIX MONDAY NIGHT INTO TUESDAY IN THE SOUTH. ANY
SNOW ACCUMULATION POTENTIAL LOOKS LIGHT AND MAINLY ON
GRASSY/ELEVATED SURFACES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 219 PM CDT
SAT MAR 30 2013

STORM SYSTEM OFF THE CALIFORNIA COAST THIS AFTERNOON WILL PUSH
EASTWARD ACROSS THE SOUTHERN PLAINS WEDNESDAY INTO THURSDAY. LOW
PROBABILITIES (15-30%) OF LIGHT RAIN WILL EXIST AS THIS SYSTEM
PASSES BY JUST TO OUR SOUTH. LEE TROUGHING AND SOUTHERLY FLOW WILL
RETURN FRIDAY INTO SATURDAY ACCORDING TO THE ECMWF AND GFS WHICH
WILL ALLOW FOR A WARMING TREND AND DRY WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1242 PM CDT SAT MAR 30 2013

AREAS OF MVFR CIGS WILL CONTINUE TO PLAGUE PORTIONS OF THE
AREA ALONG THE TURNPIKE CORRIDOR THIS AFTERNOON...WITH WIDELY
SCATTERED CONVECTION POSSIBLE LATE THIS AFTERNOON THRU THIS
EVENING ACROSS MUCH OF THE AREA. DESPITE SLIGHTLY DRIER AIR
ADVECTING IN ON NORTHERLY FLOW BEHIND A SURFACE TROF THIS
AFTERNOON ACROSS CENTRAL KANSAS...AN UPPER TROF ALOFT AND ITS
ASSOCIATED COLD FRONT WILL DROP SOUTHEAST ACROSS THE ENTIRE
AREA LATER THIS EVENING AND OVERNIGHT. WHILE CONFIDENCE ON
AREAL COVERAGE OF CONVECTION IS SOMEWHAT LOW...WILL LIMIT
MENTION TO VCTS FOR NOW IN THE TERMINAL FORECASTS.

KED

&&

.FIRE WEATHER...
ISSUED AT 219 PM CDT SAT MAR 30 2013

GRASSLAND FIRE DANGER POTENTIAL WILL BE LOW TONIGHT WITH INCREASED
RELATIVE HUMIDITY AND RAIN CHANCES. MODERATE-HIGH FIRE DANGER IS
POSSIBLE SUNDAY AFTERNOON IN CENTRAL/SOUTH CENTRAL KS GIVEN SLIGHTLY
ABOVE NORMAL TEMPERATURES...HOWEVER WINDS SHOULD NOT BE STRONG. THE
FIRE DANGER SHOULD BE SUPPRESSED MONDAY INTO TUESDAY AS COLDER THAN
NORMAL AIR MOVES IN WITH CHANCES FOR LIGHT PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  72  41  45 /  40   0  30  50
HUTCHINSON      42  72  38  44 /  40   0  40  40
NEWTON          43  71  39  44 /  40   0  40  40
ELDORADO        45  70  40  44 /  40   0  30  50
WINFIELD-KWLD   47  71  43  45 /  50   0  20  50
RUSSELL         41  70  33  44 /  60   0  40  30
GREAT BEND      42  71  35  44 /  50   0  40  40
SALINA          41  70  35  44 /  30   0  40  30
MCPHERSON       42  71  36  44 /  40   0  40  40
COFFEYVILLE     47  70  43  46 /  40   0  10  50
CHANUTE         45  69  40  44 /  40   0  20  50
IOLA            44  68  40  44 /  40  10  20  50
PARSONS-KPPF    46  69  42  45 /  40   0  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 30, 10:50 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1050 AM CDT SAT MAR 30 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1050 AM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE GREATEST SEVERE THREAT WILL BE ALONG OR
EAST OF THE KANSAS TURNPIKE WITH QUARTER SIZED HAIL AND 60 MPH
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY...
CAUSING THE LIGHT RAIN TO MIX WITH...AND THEN CHANGE TO SNOW
BEFORE ENDING ON MONDAY EVENING. SOME LIGHT SNOW ACCUMULATIONS ON
GRASSY ELEVATED SURFACES ARE POSSIBLE ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 30, 2:40 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT SAT MAR 30 2013

KSZ072-302015-
ALLEN-
240 PM CDT SAT MAR 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN ALLEN COUNTY...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS IN ANDERSON COUNTY...OR 15 TO 20 MILES NORTH OF
IOLA...AND MOVING SOUTHEAST AT 30 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM.

PEOPLE IN NORTHERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 3788 9509 3793 9552 3804 9552 3804 9508
TIME...MOT...LOC 1938Z 289DEG 27KT 3806 9535

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:17 AM CDTSpecial Weather StatementICTSumner28 min
Mar 30, 12:57 AM CDTSpecial Weather StatementICTCowley33 min
Mar 30, 1:26 AM CDTSpecial Weather StatementICTLincoln34 min
Mar 30, 1:38 AM CDTSevere Thunderstorm WarningICTRussell37 min
Mar 30, 3:46 AM CDTSpecial Weather StatementICTMarion29 min
Mar 30, 4:06 AM CDTSpecial Weather StatementICTHarvey24 min
Mar 30, 4:42 AM CDTSpecial Weather StatementICTButler, Sedgwick48 min
Mar 30, 5:43 AM CDTSpecial Weather StatementICTCowley32 min
Mar 30, 2:40 PM CDTSpecial Weather StatementICTAllen35 min
Mar 30, 4:20 PM CDTSpecial Weather StatementICTAllen25 min
Mar 30, 5:28 PM CDTSpecial Weather StatementICTNeosho47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.